Montana, 2007

Hail and Damaging Wind in Montana, August 18, 2007

August 18, 2007 · NWS TFX · 7 events in 3 counties and zones

Severe thunderstorms developed over portions of Southwest Montana during the late afternoon hours of the 18th. Hail the size of half dollars as well as winds in excess of 60 mph was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over portions of Southwest Montana during the late afternoon hours of the 18th. Hail the size of half dollars as well as winds in excess of 60 mph was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 18, 1:52 PM MST, 6 minutes earlier.

Area forecast discussion, Aug 18, 1:52 PM MST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT SAT AUG 18 2007

.DISCUSSION...

TONIGHT THOUGH MONDAY...SHORTWAVE IN SW FLOW ALOFT WILL MOVE NE
THROUGH CENTRAL MT THIS EVENING...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO CENTRAL MT THROUGH THIS EVENING. STILL SEEING
ENOUGH INSTABILITY AND SHEAR FOR A SLIGHT RISK OF SEVERE STORMS
WITH MAIN THREAT BEING STRONG WINDS AND HAIL. UPPER LEVEL TROUGH
COMES ONSHORE SUNDAY WITH A STRONG COLD FRONT REACHING THE
CONTINENTAL DIVIDE BY LATE AFTERNOON. EXPECT INCREASING SW WINDS
AHEAD OF THE FRONT WITH TEMPS REMAINING WARM AHEAD OF THE FRONTAL
BOUNDARY. WILL SEE A SLIGHT CHANCE OF CONVECTION WITH THE FRONTAL
PASSAGE IN THE EVENING...MAINLY OVER EASTERN ZONES. WINDS SHIFTS
TO THE WEST AND REMAIN BREEZY BEHIND THE FRONT SUNDAY EVENING WITH
COOLER BUT CONTINUED BREEZY CONDITIONS ON MONDAY. HOENISCH

MONDAY NIGHT THROUGH THURSDAY NIGHT...MODELS CONTINUE TO BE IN GOOD
AGREEMENT. UPPER LEVEL TROF MOVES THROUGH THE AREA FOR COOLER
TEMPERATURES AND A CHANCE OF PRECIPITATION. TIGHT GRADIENT OVER CWA
FOR STRONG WESTERLY SURFACE WINDS MONDAY NIGHT AND INTO TUESDAY.
NORTHWEST FLOW ALOFT ON TUESDAY AND WESTERLY FLOW ON WEDNESDAY.
ANOTHER UPPER LEVEL TROF TO MOVE THROUGH ON THURSDAY. CAMP

FRIDAY THROUGH SATURDAY...MODELS REMAIN IN BASIC AGREEMENT DURING
THIS PERIOD. A BROAD UPPER LEVEL RIDGE BUILDS OVER THE REGION
RESULTING IN A WESTERLY FLOW OVER THE FORECAST AREA. WITH ONLY
LIMITED MOISTURE IN THIS FLOW...ONLY A FEW SHOWERS OR THUNDERSTORMS
ARE EXPECTED ALONG THE CONTINENTAL DIVIDE AND OVER THE SOUTHWESTERN
MOUNTAINS. SKIES WILL BE CLEAR TO PARTLY CLOUDY. TEMPERATURES ARE
EXPECTED TO WARM A LITTLE ABOVE SEASONAL AVERAGES. EK

&&

.AVIATION...
UPDATED 1730Z.
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH A MOIST SOUTHWEST FLOW
ALOFT THIS AFTERNOON...SCATTERED THUNDERSTORMS WILL BE OVER THE
SOUTHWEST THIS AFTERNOON...SPREADING INTO NORTH CENTRAL MONTANA
LATER THIS AFTERNOON INTO EARLY TONIGHT. SOME OF THESE STORMS MAY
BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...SMOKE
WILL CONTRIBUTE TO MVFR VISIBILITY AT TIMES...ESPECIALLY AT NIGHT.
VFR CONDITIONS WILL PREVAIL WITH MVFR IN SMOKE AND IN AND NEAR
THUNDERSTORMS. WILLIAMSON DC

&&

.FIRE WEATHER...

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  54  88  51  73 /  20  10  10  10
CTB  51  82  49  72 /   0  10  10  10
HLN  54  87  54  76 /  10  10  10  10
BZN  51  90  49  77 /  20  10  10  10
WEY  44  79  39  72 /  30  30  20  20
DLN  51  85  47  74 /  20  10   0  10
HVR  58  94  57  77 /  30  10  20  10
LWT  55  90  52  72 /  40  30  20  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 12 PM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT
FOR MTZ112>118.

&&

SHORT TERM...HOENISCH
LONG TERM...CAMP
AVIATION...DC WILLIAMSON

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 18, 3:55 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
455 AM MDT SAT AUG 18 2007

MTZ008>015-044>055-191100-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
455 AM MDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SMOKE WILL LINGER OVER MUCH OF THE AREA THIS MORNING...REDUCING
VISIBILITY AND AIR QUALITY AT TIMES. PEOPLE WHO ARE SENSITIVE TO
THE SMOKE SHOULD AVOID IT AS MUCH AS POSSIBLE.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A COLD FRONT MOVING THROUGH THE REGION SUNDAY WILL BRING VERY
GUSTY WINDS TO THE AREA THROUGH SUNDAY NIGHT. THE STRONG WINDS
WILL COMBINE WITH LOW RELATIVE HUMIDITIES TO CREATE DANGEROUS FIRE
WEATHER CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF
NORTH CENTRAL AND SOUTHWEST MONTANA SUNDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Missoula radar (KMSX), 227 km away, was scanning. The volume nearest the first event began at 20:58 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Beaverhead

When
August 18, 1:58 PM MST
Where
Beaverhead County, Dillon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.220, -112.650

A severe thunderstorm dropped .88 inch diameter hail at Dillon. Brief heavy rain was also reported with water topping some curbs in town.

Hail, Beaverhead

When
August 18, 1:58 PM MST
Where
Beaverhead County, 3 mi N of Dillon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.263, -112.650

A severe thunderstorm dropped 1 inch diameter hail at Dillon 3N. Rainfall amounts of .61 inches was also reported.

Hail, Madison

When
August 18, 2:55 PM MST
Where
Madison County, 2 mi W of Virginia City
Measured
0.88 in hail
Reported by
Public
Coordinates
45.280, -111.991

A severe thunderstorm dropped .88 inch diameter hail at Virginia City 2W. The hail damaged 30 windows in Nevada City and caused minor injuries to passengers traveling in an open car train between Nevada City and Virginia City. Wind gusts were reported between 50 and 60 mph.

Thunderstorm Wind, Madison

When
August 18, 2:55 PM MST
Where
Madison County, 2 mi W of Virginia City
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
45.280, -111.991

A severe thunderstorm produced a wind gust to 60 mph at Virginia City 2W. The strong wind blew a sign (2 feet by 2 feet) through a windshield of a car, injuring the driver.

Hail, Beaverhead

When
August 18, 3:25 PM MST
Where
Beaverhead County, 3 mi N of Dillon
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.263, -112.650

A severe thunderstorm dropped .88 inch diameter hail at Dillon 3N.

Hail, Madison

When
August 18, 4:00 PM MST
Where
Madison County, Mc Allister
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.450, -111.730

A severe thunderstorm dropped 1.25 inch diameter hail at McAllister.

Hail, Jefferson

When
August 18, 5:15 PM MST
Where
Jefferson County, 12 mi W of Whitehall
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.870, -112.349

A severe thunderstorm dropped .88 inch diameter hail at Whitehall 12W.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47328, 47330, 47332, 47334, 47335, 47336, 47337.